Notes from the Field: Xylazine, a Veterinary Tranquilizer, Identified as an Emerging Novel Substance in Drug Overdose Deaths — Connecticut, 2019–2020
Weekly / September 17, 2021 / 70(37);1303–1304
Shobha Thangada, PhD1; Heather A. Clinton1,2; Sarah Ali, MPH3; Jacqueline Nunez, MD4; James R. Gill, MD4; Robert F. Lawlor3; Susan B. Logan, MS, MPH1 (View author affiliations)View suggested citation
Views equals page views plus PDF downloads
Xylazine, a clonidine analog, is a nonopioid veterinary tranquilizer not intended for human use. Recreational drugs such as cocaine, heroin, and fentanyl are often adulterated with agents such as xylazine to enhance drug effects or increase street value by increasing net weight (1). Xylazine is known to cause hypotension and bradycardia when used in humans (2). Although not a controlled substance in the United States, xylazine cannot be purchased without a veterinary license. Misuse of xylazine was reported in Puerto Rico in the early 2000s (3). Recreational use of xylazine can occur via oral ingestion, inhalation or sniffing, or intravenous injection; however, injection is the most common route of administration (2). The effects of xylazine when used contemporaneously with other illicit drugs such as heroin, cocaine, and fentanyl are still not widely known (2). No antidote is recommended for the effects of xylazine overdose (4). One recent study suggests that high doses of naloxone might reverse the effects of a clonidine overdose (5). However, given that this finding is from a single study of a small cohort of pediatric patients, it might not be generalizable to the broader population (5). Furthermore, no reports specific to xylazine and naloxone exist regarding reversal of effects.
Routine drug screening is conducted for all suspected drug overdose deaths investigated by the Connecticut Office of the Chief Medical Examiner, and xylazine has been included in toxicology panels since 2013. Antemortem and postmortem specimens are collected by the Office of the Chief Medical Examiner; toxicology analysis is performed using liquid chromatography time-of-flight mass spectrometry and liquid chromatography-tandem mass spectrometry by National Medical Services Laboratories in Horsham, Pennsylvania.
During 2019, a total of 1,200 deaths from unintentional drug overdoses were reported in Connecticut; test results for 70 (5.8%) decedents were positive for xylazine. During January–July 2020, 666 deaths from drug overdoses were reported in Connecticut; test results for 76 (11.4%) were positive for xylazine. Among 146 xylazine-positive deaths during 2019 and 2020 (Table), test results for all but one (99.3%) were positive for fentanyl. Xylazine-associated deaths occurred primarily among males (80.9%) and non-Hispanic White persons (74.0%). Mortality was highest among persons aged 25–34 years (28.1%), followed by those aged 35–44 (26.7%) and ≥55 years (23.3%). Fifty-seven percent of xylazine-associated deaths occurred at home, which was also the predominant location of overdose (75.3%). Twenty-six percent of deaths occurred at the hospital; naloxone was administered 18.5% of the time. Sixty-seven percent of decedents had a prior history of substance misuse. Based on drug paraphernalia found at the location of overdose, routes of administration were injection (39.7%), unknown (29.5%), snorting (15.1%), smoking (13.7%), and ingestion (4.1%). Toxicology analysis revealed that 85.6% of xylazine-fentanyl deaths included other substances: cocaine (34.2%), heroin (30.1%), benzodiazepines (26.0%), ethanol (22.6%), and gabapentin (12.3%).
These findings demonstrate a rising prevalence of xylazine-involved unintentional overdose deaths in Connecticut. The combination of xylazine with opioids or other recreational drugs might increase their toxic effects by potentiating sedation and causing respiratory depression, hypotension, and bradycardia (1,2). Awareness among health care professionals of issues related to xylazine is important because xylazine intoxication is unaffected by standard doses of naloxone, which is the usual treatment for suspected opioid intoxication (6). Xylazine intoxication might require additional interventions and appropriate supportive measures, which include blood pressure support with intravenous fluids, atropine, and extended hospital observation because of cardiac effects (7). The effects of xylazine when combined with fentanyl, heroin, or cocaine need further research to clarify adverse interactions and identify effective therapies. Given that xylazine is often reported in combination with fentanyl and heroin, naloxone administration is still advisable for suspected intoxications involving xylazine to treat the effects of opioids.
With funding from CDC, the State Public Health Laboratory is now capable of testing for xylazine and other illicit drugs in urine samples persons who experience nonfatal drug overdoses; the goals are to improve the timeliness of xylazine detection and better enable tracking of emerging drug trends in Connecticut. The testing of seized drugs by the Division of Scientific Services’ forensic laboratory allows law enforcement agencies to track specific distributors of fentanyl-xylazine combinations. Because recent xylazine overdoses have occurred in Rhode Island and New Jersey, communicating and collaborating with other states will help identify drug trends, provide information that will enhance surveillance efforts to track emerging substances and guide prevention initiatives, and aid health care professionals to treat patients in a more timely and effective manner.
Corresponding author: Shobha Thangada, firstname.lastname@example.org.
1Injury and Violence Surveillance Unit, Connecticut Department of Public Health, Hartford, Connecticut; 2Injury Prevention Center, Connecticut Children’s, Hartford, Connecticut; 3New England High Intensity Drug Trafficking Area; 4Connecticut Office of the Chief Medical Examiner, Farmington, Connecticut
All authors have completed and submitted the International Committee of Medical Journal Editors form for disclosure of potential conflicts of interest. No potential conflicts of interest were disclosed.
- Busardò FP, Pichini S, Pacifici R, Karch SB. The never-ending public health issue of adulterants in abused drugs. J Anal Toxicol 2016;40:561–2. https://doi.org/10.1093/jat/bkw051external icon PMID:27368339external icon
- Reyes JC, Negrón JL, Colón HM, et al. The emerging of xylazine as a new drug of abuse and its health consequences among drug users in Puerto Rico. J Urban Health 2012;89:519–26. https://doi.org/10.1007/s11524-011-9662-6external icon PMID:22391983external icon
- Torruella RA. Xylazine (veterinary sedative) use in Puerto Rico. Subst Abuse Treat Prev Policy 2011;6:7. https://doi.org/10.1186/1747-597X-6-7external icon PMID:21481268external icon
- Ganapathy GK, Dharmalingam TK, Sathival MM. Accidental self-injection of xylazine during work: a rare case. Borneo J Med Sci. 2018;12:47–9.
- Seger DL, Loden JK. Naloxone reversal of clonidine toxicity: dose, dose, dose. Clin Toxicol (Phila) 2018;56:873–9. https://doi.org/10.1080/15563650.2018.1450986external icon PMID:29544366external icon
- Capraro AJ, Wiley JF 2nd, Tucker JR. Severe intoxication from xylazine inhalation. Pediatr Emerg Care 2001;17:447–8. https://doi.org/10.1097/00006565-200112000-00012external icon PMID:11753193external icon
- Liu C-M, Chiu M-J, Fang C-C, Chen W-J. Xylazine abuse: a rare cause of syncope. Clin Toxicol . 2007;45(3):309–311. https://doi.org/10.1080/15563650601073520external icon PMID:17453890external icon
Suggested citation for this article: Thangada S, Clinton HA, Ali S, et al. Notes from the Field: Xylazine, a Veterinary Tranquilizer, Identified as an Emerging Novel Substance in Drug Overdose Deaths — Connecticut, 2019–2020. MMWR Morb Mortal Wkly Rep 2021;70:1303–1304. DOI: http://dx.doi.org/10.15585/mmwr.mm7037a5external icon.
MMWR and Morbidity and Mortality Weekly Report are service marks of the U.S. Department of Health and Human Services.
Use of trade names and commercial sources is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services.
References to non-CDC sites on the Internet are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites. URL addresses listed in MMWR were current as of the date of publication.
All HTML versions of MMWR articles are generated from final proofs through an automated process. This conversion might result in character translation or format errors in the HTML version. Users are referred to the electronic PDF version (https://www.cdc.gov/mmwr) and/or the original MMWR paper copy for printable versions of official text, figures, and tables.
Questions or messages regarding errors in formatting should be addressed to email@example.com.